Dr. M.J. Bazos, MD.
Stokes-Adams attacks are a type of syncope
(fainting) of cardiac origin resulting from a sudden reduction in blood flow
from the heart to the brain.
result when a patient’s pulse suddenly becomes exceptionally slow or fast
because the brain does not receive adequate blood flow. Stokes-Adams attacks
occur most frequently in patients with complete atrioventricular heart block and
a pulse of 40 or less per
Living With Your
Cardiac faints of the
Stokes-Adam variety may recur several times a day, at any time of the day or
night regardless of the position of the body. They may last for a few seconds or
in some instances longer, in which case the patient may require
must be undertaken by a qualified cardiologist. Medication and/or a cardiac
pacemaker may be required to prevent the sudden heart rate changes that prevent
adequate flow of blood to the
• Keep a record of the
cardiac faints to share with your
• Take your medications as
• Eat a well-balanced
• Don’t engage
in any type of work or activity that may put you or someone else at risk of
• Don’t drive until you
get your doctor’s approval.
Don’t ignore these cardiac faints. Seek assistance from your doctor
When to Call Your
• If you continue to have
• If you awaken
from an attack feeling confused, especially weak or
• If you have any difficulty
related to your medication.